In this month’s issue:
ISMP wishes to recognize the medication safety efforts in long-term care facilities during National Nursing Home Week, May 11-17, 2014
- Preventing errors when administering drugs via an enteral feeding tube. Medication errors related to this route of administration happen more often than reported or recognized, and have become a focus of state CMS surveys. This issue discusses the reasons for these errors and offers some key guidelines for administering drugs via an enteral feeding tube.
- OIG report highlights medication-related adverse events in nursing homes. Discusses a February 2014 report by the Department of Health and Human Services Office of Inspector General (OIG) that discusses preventable adverse events long-term care facilities, of which 66% were medication related. It discusses the top drugs and factors contributing to the errors. It encourages nursing homes to report adverse events to Patient Safety Organizations (PSOs), of which ISMP is one.
- SafetyWires: Discusses more recently reported errors caused by faxing medication orders for two different residents on the same fax, and discusses two reports of a mix-up between ZYPREXA and ZAROXOLYN. Suggested strategies to prevent similar errors are discussed.
Report medication errors to ISMP. Share your medication safety stories and error reports in confidence by calling ISMP 1-800-FAILSAF(E), via our website (www.ismp.org/merp), or by email (firstname.lastname@example.org). Reporter identity and location remain strictly confidential and are never published. Anonymous reports are also accepted.